Advertisement

loader

Talk

Advanced search

Anyone taken anti depressants during pregnancy?

(14 Posts)
Tootersma Thu 13-Aug-09 09:34:34

I`m 15 weeks pregnant and was prescribed citalopram anti depressants yesterday. I was assured that they would not harm my baby in any way but I just wondered if there is anyone out there with experience of this? Also does anyone know if they can be taken while breastfeeding?

YanknCock Thu 13-Aug-09 09:44:42

Am 38 weeks and have been taking citalopram for about 2/3 of the pregnancy. It can be taken during breastfeeding, that's what I am planning on doing.

The Breastfeeding Network has a helpful factsheet about antidepressants and breastfeeding.

tink08 Thu 13-Aug-09 09:47:35

hi tootersma , i've been taking citalopram for about 3 years now but on a high dose , when i became pregnant gp (and myself) decided to drop to the minimum of 20mg once a day and see how i went . I have been fine so far and baby is doing great ( i'm 26 weeks )
there are other women on here who have taken it all through and have their children with no problems . I'm not sure on the breastfeeding question though , might be a question i should ask too ! lol .
don't worry everything will be fine smile

Tootersma Thu 13-Aug-09 09:54:41

Thanks, that makes me feel so much better - I was taking anti depressants before I got pregnant but stopped as soon as I tested positive. Stupid looking back on it but to be honest I thought I had to! It`s not something I find that people talk about really.

YanknCock Thu 13-Aug-09 10:01:12

Tootersma, I did nearly the same as you. I'd been on venlafaxine, was cutting down in case I got pregnant. Once I tested positive, I cut down even further, then miscarried at 7 weeks, and figured since I was only taking 1/4 of the lowest dose tablet, I'd quit altogether. Got pregnant again a few months later, and depression settled back in very quickly. They first tried fluoxetine, then 10 mg citalopram, then finally 20mg which has finally sorted me out. But I ended up not being able to work or leave the house, was an absolute wreck for the first half of the pregnancy!

If I had it to do again, I would have tried switching to an antidepressant that is safer in pregnancy rather than quitting. It was a really bad mistake, considering my long history of recurrent major depression. Well at least I know now, I won't make the same mistake again!

TigerFeet Thu 13-Aug-09 10:24:38

I came off citaopram last year, it was always in the back of my my mind that I would hopefully be TTC towards the end of the year and I wanted to be AD free. Once I was pregnant I quickly went downhill, not helped by hyperemesis and back pain, and I'm now back on them. I'm 35+5 today and plan to continue after the birth and whilst breastfeeding.

You're definitely not the only one! Best of luck with your pregnancy

Tootersma Thu 13-Aug-09 10:25:37

YanknCock, totally sympathise - good luck on the rest of your pregnancy, and beyond!

Tootersma Thu 13-Aug-09 11:43:43

Sorry, forgot to add - what about side effects? I started them yesterday and have been feeling really sick since then. How long before this eases off?

YanknCock Thu 13-Aug-09 12:03:06

Sorry, no clue with side effects as I honestly didn't have any! I had hyperemesis and felt sick up to about 30 weeks though, so I probably wouldn't have noticed or attributed any of it to the citalopram. Have you been having morning sickness or nausea already? Are you positive it's the citalopram?

Tootersma Thu 13-Aug-09 12:15:37

No, haven`t had morning sickness or nausea for weeks now. Am pretty sure it`s the citalopram, also have dry mouth and feel a bit sweaty and shaky. Hoping it doesn`t last too long.

YanknCock Thu 13-Aug-09 12:20:16

Sucking on hard candy can help the dry mouth, hoping the rest will settle down as your body gets used to it. What AD did you take before, do you normally get side effects with them? What you're describing are pretty common side effects for most of the SSRIs.

Tootersma Thu 13-Aug-09 12:25:07

Was on sertraline 150mg before. I remember they made me feel a bit "odd" for a few days. Of course I have now frightened myself by reading on some other forums about people who have experienced this with citalopram and felt awful for up to 2 weeks and have suffered really bad panic/anxiety due to it too!

YanknCock Thu 13-Aug-09 12:32:49

ah yes, the power of google grin

The thing you have to remember is that people who've had bad experiences are always more likely to go on about it. It might not last that long for you, it can be quite an individual thing. I find the best thing is trying to distract yourself from paying attention to the side effects!

TigerFeet Thu 13-Aug-09 13:03:37

The only side effect I've had is a slightly dry mouth. I'm on a fairly low dose though, 10mg/day.

I suppose all you can do is look forward - in a couple of weeks you will have adjusted to the meds and you'll be feeling so much better physically and mentally. Remember that if the side effects are too much to bear you can try alternatives.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now